Presentation is loading. Please wait.

Presentation is loading. Please wait.

Response to symptoms by Community Pharmacists Andrew McLachlan Faculty of Pharmacy University of Sydney Centre for Education and Research in Ageing, Concord.

Similar presentations


Presentation on theme: "Response to symptoms by Community Pharmacists Andrew McLachlan Faculty of Pharmacy University of Sydney Centre for Education and Research in Ageing, Concord."— Presentation transcript:

1 Response to symptoms by Community Pharmacists Andrew McLachlan Faculty of Pharmacy University of Sydney Centre for Education and Research in Ageing, Concord Hospital

2 This session.. oSentinel symptoms of concern oFrailty as a symptom oMultiple medications oRisk assessment to inform management oImportance of a comprehensive history

3 “ 90% of the diagnosis is in the history” Look and Listen Careful review of precipitating factors

4 Mr NL –78 year old man –Lives alone, supportive nephew nearby –Mobilises with wheelchair –eGFR 60 ml/min/1.73 m 2 –Assistance with shopping, cleaning and cooking

5 Mr NL Presents with –decreased mobility (ataxia) and confusion

6

7 Symptoms not to ignore Unexplained weight loss common feature of many chronic underlying illnesses (cancers, chronic infections, depression). Persistent fever (> 37.5 oC) chronic underlying infection, cancer or some other illness Unexplained changes in bowel habits bowel disease like inflammatory bowel disease or cancer. gastrointestinal disorders like ulcers, cancers and infections.

8 Symptoms not to ignore Confusion behaviour change, disorientation, hallucinations low blood sugar, side effects of drugs, possible head injury or a psychiatric condition. Shortness of breath lung or heart disease. Flashing lights retinal detachment Hot, red or swollen joints arthritis or joint infection.

9 Symptoms not to ignore Chest pain crushing and radiating, suspect heart disease. Sweating and difficulty breathing. Sudden unexplained headaches fever, stiff neck, rash, mental confusion, seizure, vision changes, weakness, numbness, or speaking difficulties. Sudden loss of function weakness or numbness of the face, arm, or leg loss of speech, blurring or loss of vision. stroke or a transient ischaemic attack – urgent treatment is needed.

10

11

12 Mr NL –78 year old man –Lives alone, supportive nephew nearby –Mobilises with wheelchair –Assistance with shopping, cleaning and cooking

13 Mr NL Admitted to Hospital with –decreased mobility (ataxia) and confusion On examination –UTI –hyperkalaemia –hyponatremia

14 Mr NL Medical history from carer and GP Parkinson’s disease ischemic heart disease hypertension schizophrenia previous fall previous episode of delirium previous suspected TIA Gout Vision impairment MMSE:25/30 eGFR 60 ml/min/1.73 m 2

15 Medicines on Admission

16 First rule of geriatric medicine Old + sick = adverse drug reaction Prof David Le Couteur, Concord Hospital

17 Jerry Avorn

18 Adverse drug reactions Zang et al, Repeat adverse drug reactions causing hospitalization in older Australians: a population-based longitudinal study 1980–2003. Brit J Clin Pharmacol 2007 Oldest old ADRs increase Repeat admission increasing

19 Adverse effects in older patients Reduction in organ function Altered pharmacokinetics Altered pharmacodynamic Reduced homeostatic function Adverse effects Multiple diseases Multiple medications Poor adherence

20 Medications which may worsen cognition or cause confusion anticholinergic agents anticonvulsants (phenytoin, carbamazepine) antiparkinsonian agents (levodopa, pergolide) antipsychotics opiods (esp pethidine) benzodiazepines corticosteroids some CV medicines (digoxin, metoprolol, propranolol) NSAIDs (incl COX-2 selective agents) H 2 blockers some anti-infectives (ciprofloxacin, aciclovir, cotrimoxazole)

21 Medicines on Admission

22 First rule of geriatric medicine Old + sick = adverse drug reaction Second rule of geriatric medicine Everything is complicated: multifactorial and multiple comorbities Prof David Le Couteur, Concord Hospital

23 Variability in Drug Response PharmacodynamicsPharmacokinetics Renal disease Age Environmental factors Genetic differences Drug interactions Others diseases Pharmacodynamic monitoring Therapeutic drug monitoring Dose individualisation Hepatic disease pregnancy Obesity Frailty Adherence

24 TDM integral role in pharmacotherapy (in age care) valuable tool in –optimising dose selection –medication safety –ADR identification and management

25 How old is old….. Chronological “age” Functional “age” Old Oldest old Frail old

26 Frailty Complex or phenotype………consisting of Decreased mobility (walk time) Reduced strength (eg grip strength) poor nutritional status (weight loss) Exhaustion Declining physical activity ……………..increased number of medicines Fried et al. Frailty in older adults: evidence for a phenotype. J Gerontol A Biol Sci Med Sci 2001; 56, M146-56

27 "It is not age that is at fault but rather our attitudes toward it" Cicero, Essay on Old Age, 73 B.C.

28

29 Clinically Significant Drug Interactions Three basic ingredients are needed o2 drugs o1 patient …..all of these can impact on the significance

30 Who is at risk from serious drug interactions? oOlder and very young people omultiple medications omultiple prescribers omultiple disease states ochronic and serious illness ochanges in organ function

31 Medications on CRGH admission n = 42

32 Clinical Significance of drug Interactions oPatient characteristics oNature of pharmacodynamic response oMechanism of drug interaction oSafety margin of the interacting drugs oSize of the dose oDuration of therapy oTime course of drug interaction oOrder and timing of administration ……my “current” working list

33 The short answer…. oThe interactions that are likely to lead to significant misadventure in your patients oThis will differ from practice to practice oWe can focus on the drugs….. oBut it’s the people we give them to that determines the significance of a drug-drug interaction

34

35 Summary oKnow and recognise sentinel symptoms of concern oFrailty is an important predictor of risk oMultiple medications need to be managed oRisk assessment informs management oTaking a comprehensive history is essential

36 Mr NL On discharge (1 month) Ceased –Levodopa- no clear beneficial response –Benzotropine- contributing to confusion –Aspirin - risk without clear benefit –Indapamide - ceased and restarted Dose reduction –oxazepam, olanzapine and mirtazipine UTI and electrolyte disturbance resolved

37


Download ppt "Response to symptoms by Community Pharmacists Andrew McLachlan Faculty of Pharmacy University of Sydney Centre for Education and Research in Ageing, Concord."

Similar presentations


Ads by Google